Alert archive / Colorado / High Wind Watches in 2019
High Wind Watch 2, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this high wind watch at Jan 6, 2019, 8:09 PM MST for 9 counties in Colorado. It took effect at Jan 7, 2019, 11:00 AM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 6, 2019, 8:09 PM MST (03:09 UTC)
- In effect from
- Jan 7, 2019, 11:00 AM MST
- Expired
- Jan 7, 2019, 3:33 AM MST
- In force
- Issued by
- NWS Denver/Boulder, CO
Counties Adams County, CO, Arapahoe County, CO, Broomfield County, CO, Denver County, CO, Douglas County, CO, Logan County, CO, Morgan County, CO, Washington County, CO, Weld County, CO
The radar
The Denver radar (KFTG), 37 km from the middle of the area, began a volume at 03:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 3.2 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 2231 m above ground
- 0-6 km bulk shear
- 124 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
590 WWUS75 KBOU 070309 NPWBOU URGENT - WEATHER MESSAGE National Weather Service Denver CO 809 PM MST Sun Jan 6 2019 ...STRONG WINDS POSSIBLE LATE TONIGHT THROUGH MONDAY EVENING... .A fast moving Pacific system may bring strong winds late tonight as is pushes across Colorado. Areas in and near the foothills are most likely to see these strong winds. A second feature will affect the area Monday afternoon which may bring another shot of strong winds. There is some potential for the stronger winds to spread across the plains as well. COZ033>036-071115- /O.CON.KBOU.HW.W.0001.190107T0700Z-190108T0500Z/ South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Including the cities of Cameron Pass, Laramie and Medicine Bow Mountains, Rabbit Ears Range, Rocky Mountain National Park, Willow Creek Pass, Berthoud Pass, Breckenridge, East Slopes Mosquito Range, East Slopes Southern Gore Range, Eisenhower Tunnel, Indian Peaks, Kenosha Mountains, Mount Evans, Williams Fork Mountains, Winter Park, Estes Park, Glendevey, Nederland, Red Feather Lakes, Bailey, Central City, Evergreen, Georgetown, Idaho Springs, and Westcreek 809 PM MST Sun Jan 6 2019 ...HIGH WIND WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 10 PM MST MONDAY... * WINDS...West 35 to 45 mph with gusts up to 85 mph. The strongest winds will be late Monday morning and afternoon. * TIMING...Late tonight through Monday evening. * IMPACTS...Areas of blowing snow restricting visibility, especially at higher elevations. High profile vehicles will be susceptible to dangerous cross winds. Possible power outages caused by downed power lines. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Strong winds may lead to property damage. Hazardous driving conditions due to powerful cross winds will pose a serious risk for drivers, especially for light weight and high profile vehicles. Loose outdoor items should be brought inside or secured properly. && $$ COZ038-039-042-071115- /O.CON.KBOU.HW.W.0001.190107T1500Z-190108T0500Z/ Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County-Northeast Weld County- Including the cities of Fort Collins, Hereford, Loveland, Nunn, Arvada, Boulder, Golden, Lakewood, Longmont, Briggsdale, Grover, Pawnee Buttes, Raymer, and Stoneham 809 PM MST Sun Jan 6 2019 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 8 AM TO 10 PM MST MONDAY... * WINDS...West 30 to 40 mph with gusts up to 65 mph. * TIMING...Monday morning through Monday evening. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Strong winds may lead to property damage. Hazardous driving conditions due to powerful cross winds will pose a serious risk for drivers, especially for light weight and high profile vehicles. Loose outdoor items should be brought inside or secured properly. && $$ COZ040-043>045-048-049-071115- /O.NEW.KBOU.HW.A.0002.190107T1800Z-190108T0100Z/ North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties-Logan County- Washington County- Including the cities of Aurora, Brighton, City of Denver, Denver International Airport, Highlands Ranch, Littleton, Parker, Eaton, Fort Lupton, Greeley, Roggen, Brush, Fort Morgan, Goodrich, Wiggins, Bennett, Byers, Deer Trail, Leader, Crook, Merino, Sterling, Peetz, Akron, Cope, Last Chance, and Otis 809 PM MST Sun Jan 6 2019 ...HIGH WIND WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY AFTERNOON... The National Weather Service in Denver has issued a High Wind Watch, which is in effect from Monday morning through Monday afternoon. * WINDS...West 25 to 40 mph with gusts up to 60 mph. * TIMING...Late Monday morning through Monday afternoon. * IMPACTS...High profile vehicles will be susceptible to dangerous cross winds. Areas of blowing dust will be possible with visibilities reduced to one mile or less in open area. Possible power outages caused by downed power lines. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Strong winds may lead to property damage. Hazardous driving conditions due to powerful cross winds will be possible for drivers, especially for light weight and high profile vehicles. Loose outdoor items should be brought inside or secured properly. Continue to monitor the latest forecasts. && $$
1 follow-up statement
443 WWUS75 KBOU 071033 NPWBOU URGENT - WEATHER MESSAGE National Weather Service Denver CO 333 AM MST Mon Jan 7 2019 ...STRONG WINDS EXPECTED THROUGH THIS EVENING... .A fast moving Pacific system will bring strong winds early this morning as it moves across Colorado. Areas in and near the foothills are most likely experience these strong winds. A second feature will affect the area this afternoon which is expected to produce another period of strong winds. The strong winds will spread across portions of the northeast plains as well, mainly north and northeast of Denver. COZ040-045-071145- /O.CAN.KBOU.HW.A.0002.190107T1800Z-190108T0100Z/ North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Central and East Adams and Arapahoe Counties- Including the cities of Aurora, Brighton, City of Denver, Denver International Airport, Highlands Ranch, Littleton, Parker, Bennett, Byers, Deer Trail, and Leader 333 AM MST Mon Jan 7 2019 ...HIGH WIND WATCH IS CANCELLED... The National Weather Service in Denver has cancelled the High Wind Watch. West winds 25 to 35 mph can be expected with gusts to around 50 mph. $$ COZ043-044-048-049-072300- /O.UPG.KBOU.HW.A.0002.190107T1800Z-190108T0100Z/ /O.EXB.KBOU.HW.W.0001.190107T1800Z-190108T0100Z/ Central and South Weld County-Morgan County-Logan County- Washington County- Including the cities of Eaton, Fort Lupton, Greeley, Roggen, Brush, Fort Morgan, Goodrich, Wiggins, Crook, Merino, Sterling, Peetz, Akron, Cope, Last Chance, and Otis 333 AM MST Mon Jan 7 2019 ...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM MST THIS EVENING... The National Weather Service in Denver has issued a High Wind Warning, which is in effect from 11 AM this morning to 6 PM MST this evening. The High Wind Watch is no longer in effect. * WINDS...West 25 to 40 mph with gusts up to 60 mph. * TIMING...11 am mst this morning through 6 pm mst this evening. * IMPACTS...High profile vehicles will be susceptible to dangerous cross winds. Areas of blowing dust will be possible with visibilities reduced to one mile or less in open area. Possible power outages caused by downed power lines. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Strong winds may lead to property damage. Hazardous driving conditions due to powerful cross winds will pose a serious risk for drivers, especially for light weight and high profile vehicles. Loose outdoor items should be brought inside or secured properly. && $$ COZ033>036-072300- /O.CON.KBOU.HW.W.0001.000000T0000Z-190108T0500Z/ South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Including the cities of Cameron Pass, Laramie and Medicine Bow Mountains, Rabbit Ears Range, Rocky Mountain National Park, Willow Creek Pass, Berthoud Pass, Breckenridge, East Slopes Mosquito Range, East Slopes Southern Gore Range, Eisenhower Tunnel, Indian Peaks, Kenosha Mountains, Mount Evans, Williams Fork Mountains, Winter Park, Estes Park, Glendevey, Nederland, Red Feather Lakes, Bailey, Central City, Evergreen, Georgetown, Idaho Springs, and Westcreek 333 AM MST Mon Jan 7 2019 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 PM MST THIS EVENING... * WINDS...West 35 to 45 mph with gusts up to 85 mph. The strongest winds will be late this morning and afternoon. * TIMING...through 10 pm MST this evening. * IMPACTS...Areas of blowing snow restricting visibility, especially at higher elevations. High profile vehicles will be susceptible to dangerous cross winds. Possible power outages caused by downed power lines. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Strong winds may lead to property damage. Hazardous driving conditions due to powerful cross winds will pose a serious risk for drivers, especially for light weight and high profile vehicles. Loose outdoor items should be brought inside or secured properly. && $$ COZ038-039-042-072300- /O.CON.KBOU.HW.W.0001.190107T1500Z-190108T0500Z/ Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County-Northeast Weld County- Including the cities of Fort Collins, Hereford, Loveland, Nunn, Arvada, Boulder, Golden, Lakewood, Longmont, Briggsdale, Grover, Pawnee Buttes, Raymer, and Stoneham 333 AM MST Mon Jan 7 2019 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 10 PM MST THIS EVENING... * WINDS...West 30 to 40 mph with gusts up to 65 mph. * TIMING...8 am MST this morning until 10 pm MST this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Strong winds may lead to property damage. Hazardous driving conditions due to powerful cross winds will pose a serious risk for drivers, especially for light weight and high profile vehicles. Loose outdoor items should be brought inside or secured properly. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this high wind watch went out at Jan 6, 7:55 PM MST, 14 minutes earlier.
Area forecast discussion, Jan 6, 7:55 PM MST, 14 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 755 PM MST Sun Jan 6 2019 .UPDATE... Issued at 752 PM MST Sun Jan 6 2019 A disturbance along with mid lvl ascent was moving across nrn CO early this evening and should exit the plains by around midnight. Showers were developing across portions of the plains with this feature so have added in some pops thru midnight. In the mtns snow showers will continue overnight along and north of I-70. As for winds looks like the strongest gusts will stay mainly abv 10000 feet overnight, however, will not alter current highlights for the higher terrain. Main change to forecast will be to issue a high wind watch across much of the plains for Mon aftn. Latest data show a stg shot of downward descent moving into the area by late morning thru the aftn hours. If decent mixing occurs could see wind gusts up to 60 mph in and around Denver spreading across the nern plains by mid to late aftn. && .SHORT TERM...(This evening through Monday) Issued at 252 PM MST Sun Jan 6 2019 A negatively-tilted upper trough over the Great Basin has put a 145-kt jet across western Colorado. Snow has been increasing over the mountains with zone 31 receiving the most in southwest flow. Snowfall rates will be increasing for the rest of the afternoon and into the evening as the area comes into the left exit region of the jet and upward QG motion increases. High resolution models keep showing a wave of heavier snow pushing south over mountains from 4 pm through about 9 pm as cold advection pushes in behind the jet. A few rain/snow showers may race across the eastern plains during this time as well, with little to no accumulation. As this system pushes further east, subsidence and cold advection on the backside of the jet, and increasing winds aloft from a jet on the backside of the trough will almost diminish snow while pushing strong winds over the mountains. Gusts of up to 80 mph will be possible after midnight over the mountains creating blowing and drifting snow. A High Wind Warning goes into affect at this time, impacting all traffic especially high-profile traffic. Model cross-sections have been increasing the windspeeds across the mountains Monday morning, particularly the component perpendicular to the Front Range Mountains, while showing some stability at mountain top. This should provide a set up for the strong winds to push down the leeward slopes and out onto the nearby plains. This bora-type windstorm should stretch out across all the plains by noon Monday, with the strongest speeds along the urban corridor mainly west of I25 as well as up near the Cheyenne Ridge in Weld County by mid morning. A High Wind Warning has issued for these areas starting at 8 AM. Some models showing some stronger winds funneling even further out east over the plains, but think this will be sporadic and not widespread at this point. Will keep the warning only out to eastern Weld. However the rest of the plains will likely see gusts in the 30 to 50 mph range. As the jet turns the winds in a more favorable westerly direction, moisture in the flow will bring the mountains more snow tomorrow, favoring the northern mountains, north of I70. This combined with the strong winds expected is what led to the Winter Weather Advisory issuance for Zone 33 and the extension of Zone 31 after the lull tonight. .LONG TERM...(Monday night through Sunday) Issued at 252 PM MST Sun Jan 6 2019 Main impact revolves around continued high winds over the mountains and adjacent plains through Monday evening. Cross sections still showing cross barrier flow of 70-80kt through the evening along with moderate QG descent. Decent mountain top stability should also help keep the amplified mountain wave with some of the continued strong winds bleeding out over the adjacent plains. Have already issued a high wind warning which will go into Monday evening. The winds will decrease late Monday night through Tuesday morning as high pressure ridge aloft builds into Colorado and the strong northwest flow relaxes. A return to drier and warmer weather is on tap for the remainder of next through next Saturday with various amplitudes of high pressure over Colorado. The next pacific system will send moisture into Colorado during Sunday. The plains will remain dry through the extended period while temperatures remain above normal for this time of year. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 752 PM MST Sun Jan 6 2019 Will see a brief shot of gusty westerly winds through 05z due to high based showers. Lighter west or southwest winds should occur thereafter. Winds may go more to the south by 12z. Winds on Monday will increase by midday from the west with gusts up to 55 mph possible during the afternoon hours. && .FIRE WEATHER... Issued at 252 PM MST Sun Jan 6 2019 The very strong winds expected tomorrow will combine with warm and dry conditions over the plains and lower foothills to increase fire danger. However, humidity values in the upper teens and the cold, and in some cases frozen, ground will refrain us from issuing any highlights. If a fire was to start, especially over the plains, fire spread could be quite fast. && .BOU WATCHES/WARNINGS/ADVISORIES... High Wind Warning from midnight tonight to 10 PM MST Monday for COZ033>036. Winter Weather Advisory from 5 AM to 10 PM MST Monday for COZ033. Winter Weather Advisory until 10 PM MST Monday for COZ031. High Wind Warning from 8 AM to 10 PM MST Monday for COZ038-039- 042. High Wind Watch from Monday morning through Monday afternoon for COZ040-043>045-048-049. && UPDATE...RPK SHORT TERM...Kriederman LONG TERM...Entrekin AVIATION...RPK FIRE WEATHER...Kriederman
Hazardous weather outlook, Jan 6, 10:24 AM MST, 9 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1024 AM MST Sun Jan 6 2019 COZ030>051-071730- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1024 AM MST Sun Jan 6 2019 ...Winter Weather Advisory for the Park Range in effect through midnight tonight... ...High Wind Watch in the Front Range Mountains, in and near the Front Range Foothills and Cheyenne Ridge late tonight through Monday evening... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Another mild afternoon can be expected over the northeast plains of Colorado this afternoon. A fast moving Pacific system is expected to bring light to moderate snowfall to the mountains this afternoon and evening. The heaviest snowfall is expected in the Park Range, with 5 to 9 inches through late this evening. Lesser amounts of 1 to 4 inches elsewhere. Timing of the heaviest snowfall rates looks to be between 4pm and midnight, as colder air pushes in from the northwest. Wind gusts over the mountains will be increasing this evening as well, from 25 mph to 50 mph by midnight, which will create low visibility in blowing snow. This may impact this evening's travel in the mountains. Travelers should make sure to keep updated with the latest forecasts and road conditions, and allow for extra time on the roads. It will become very windy in the Front Range Mountains, as well as locations in and near the Front Range Foothills and Cheyenne Ridge starting around midnight. Peak gusts in the 65 to 75 mph range will be possible in these areas, with gusts ranging from 35 to 45 mph elsewhere. .DAYS TWO THROUGH SEVEN...Monday through Saturday Windy conditions will continue Monday with even stronger winds possible, especially by Monday afternoon and evening. Gusts up to 90 mph will be possible in the mountains and foothills. For the eastern plains, wind gusts of 40 to 60 mph will be possible, highest near the Wyoming border. In addition to the windy conditions, snow is expected over the northern mountains where 2 to 6 inches of snow may occur. Farther south towards I-70, snowfall is expected to be lighter. The strong winds will decrease late Monday night and Tuesday with a drying and warming trend through the rest of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
Nearby
High Wind Watches in Colorado, 2019Every high wind watch in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.